Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Arch Intern Med. 2004 Dec 13-27;164(22):2472-6.

Discontinuation of nonsteroidal anti-inflammatory drug therapy and risk of acute myocardial infarction.

Author information

  • 1Basel Pharmacoepidemiology Unit, Division of Clinical Pharmacology and Toxicology, University Hospital Basel, Basel, Switzerland.

Abstract

BACKGROUND:

Systemic inflammation has been shown to be associated with an increased risk of acute myocardial infarction (AMI). However, the effect of the use of nonsteroidal anti-inflammatory drugs (NSAIDs) on the risk of AMI has not yet been well defined. We therefore studied the risk of AMI during NSAID exposure and after the cessation of NSAID therapy.

METHODS:

We conducted a large case-control analysis on the British General Practice Research Database. The study included 8688 cases with a first-time AMI between 1995 and 2001 and 33 923 controls, matched to cases on age, sex, calendar time, and general practice attended.

RESULTS:

After adjusting for hypertension, hyperlipidemia, diabetes mellitus, ischemic heart disease, rheumatoid arthritis, systemic lupus erythematosus, acute chest infection, body mass index, smoking, and aspirin use, the risk of AMI was 1.52 (95% confidence interval [CI], 1.33-1.74) for subjects who stopped taking NSAIDs 1 to 29 days prior to the index date, compared with nonusers. The risk was highest in subjects with rheumatoid arthritis or systemic lupus erythematosus (adjusted OR, 3.68 [95% CI, 2.36-5.74]) and for subjects who discontinued therapy with NSAIDs after previous long-term use (adjusted OR, 2.60 [95% CI, 1.84-3.68]). Current and past NSAID use (discontinued therapy >/=60 days prior to the index date) were not associated with an increased risk of AMI (adjusted OR, 1.07 [95% CI, 0.96-1.19] and 1.05 [95% CI, 0.99-1.12], respectively).

CONCLUSION:

Our findings suggest that the risk of AMI is increased during several weeks after the cessation of NSAID therapy.

PMID:
15596638
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk